Does the Pill Make You Gain Weight or Make Your Boobs Bigger?

All medications have potential side effects, and the Pill is no exception. Weight gain and breast enlargement are often reported from girls on the Pill—but does that happen to everyone and is it really caused by the Pill? We talked to a gynecologist and collegiettes across the country to separate fact from fiction so you can choose the right birth control for you.

Does the Pill make you gain weight?

Some girls report slight to moderate weight gain while they’re on the Pill—but actually, weight gain is rare. According to Dr. Anne Burke, an associate professor of gynecology at Johns Hopkins Hospital in Baltimore, Maryland, very few women experience significant weight gain on the Pill. “Most scientific studies indicate that the Pill does not cause weight gain.  In the few studies that have shown an effect, it's been in the range of 3-4% [percent of women who gain weight on the Pill]. I never say never: some women may gain weight on the pill, but most really do not,” she says.

“I’ve been on the Pill since high school,” says Justine, a student at Johns Hopkins. “I never gained any weight from the Pill.” Emily, a student at the University of Virginia, also did not experience any unpleasant side effects: “I had heard a lot of rumors that starting birth control might make me gain weight, but I didn't feel any changes in my body! I actually lost weight while I was on it,” she says. According to Dr. Burke, most girls will respond to the Pill like Justine and Emily—with no significant weight gain.

Basically, the Pill contains hormones like estrogen that suppress your body’s natural cycle. “Instead of your hormones causing menstruation and ovulation, the Pill gives you steady levels of hormones all the time,” Dr. Burke says. Because the Pill’s formula is such a low dose of hormones, side effects are typically minimal and most women tolerate the Pill quite well. While there are many types of oral contraception on the market (like Seasonale, Yaz, Ortho Tri-Cyclen, to name a few) most of them have very similar doses of hormones. There’s really not a huge difference per pill.

The hormone/weight gain connection

The Pill has been around for decades now, and older versions contained very high doses of estrogen that did cause weight gain. “The doses today are lower than they’ve ever been,” Dr. Burke says, so while your mom’s pill may have made her gain weight, it’s unlikely yours will.

According to Dr. Burke, there are about 60 to 70 kinds of oral contraception on the market right now, and they’re all similar in hormone dosage. So trying a different pill may not be the key to mitigating any unwanted side effects that you may experience. This was true for Elizabeth, a collegiette at Bucknell University, who reported weight gain on the Pill. “I switched to a lower level of estrogen and it still didn't fix anything,” she says.

Why do we still hear about weight gain on the Pill?

Occasionally, girls do gain weight—but it’s rare.  “A small amount of women will tolerate them differently,” Dr. Burke says. “We don’t 100% know why. It has to do with the person. We don’t fully understand about how different individuals respond to any medication.” Regardless of what kind of medicine or drug you take, not every person is going to respond the exact same way. Depending on your genetics, general health and other factors, you may experience side effects that your friend taking the exact same pill won’t. Weight gain on the Pill might happen to you, but there’s no way of knowing until you experiment. Although weight gain is rare, it’s not impossible—which is why weight gain is listed as a potential side effect.

“The first month on the Pill, I gained seven or eight pounds—it was instantaneous. I also found that it gave me an increased appetite, although that faded over time,” says Megan*, a collegiette at New York University.  “Between the effects of the Pill and general weight gain (the dreaded Freshman 15!), my bra size also increased from about a 32B to a 32D/32DD.”

While Megan’s story is a severe case, it’s also rare. So if the prospect of weight gain is making you question whether or not to go on the Pill, don’t let it be the determining factor. Medical research shows women who gain weight from the Pill are definitely the minority.

Other explanations for weight gain on the Pill

Many girls begin taking the Pill at a time in their lives when weight gain happens naturally—during adolescence and while in college. So, if you gain weight while on the Pill, it’s important to look at different factors that could be causing you to gain weight.

“Large amounts of weight gain generally don't happen just because of the Pill. It is important to look at what else may have changed - diet, lifestyle, alcohol, exercise, sodas/sports drinks, etc., in order to tease out whether or not the Pill is a major factor,” says Dr. Burke. However, if you do see a major shift in weight while on the Pill, Dr. Burke advises that you check in with your general care provider or gynecologist.

If you don’t want to even deal with the possibility of side effects, there are other methods of birth control that don’t involve hormones at all. Dr. Burke recommends girls try an intrauterine device (IUD). “The copper IUD is a great non-hormonal method, and no hormonal side effects. The hormonal IUD (Mirena) is less likely to produce hormonal side effects than some other methods, and weight gain is usually not a significant problem,” she says.

Does the Pill cause breast enlargement?

Though not as often as weight gain, some girls also report an increase in cup size once starting the Pill. “My breasts grew after taking the first pill, I kid you not!” says Ashley, a recent grad of West Virginia Wesleyan College. “They hurt for the first two weeks, and I was really sick during that time, but they continued to grow until around the time I was finished with my second month. I [started as a] small A cup, so perhaps this is why I grew so quickly.”

While Ashley’s breasts seemed to respond to the Pill, most girls do not report the side effect. “I noticed some tenderness, but absolutely no increase in cup size since I’ve been on the Pill,” says Vanessa, a student at Johns Hopkins.

According to Dr. Burke, this side effect is also very rare. There is tissue in the breasts that responds to the hormone estrogen, which is present in the Pill, but because it is at such a low dosage, most women will not notice any significant changes, Dr. Burke says. Women are more likely to feel breast tenderness when first starting the Pill, but major increases in size are rare. “If a woman does experience this, and finds it worrisome or uncomfortable, then it makes sense to find a birth control method that does not have estrogen. Examples would be Depo-Provera (the shot), implants or IUDs,” Dr. Burke says.

 As in the case with weight gain, girls should look for additional factors that might be causing breast enlargement—like the fact that they’re experiencing these side effects at an age where having your breasts continue to grow is perfectly normal.

What are normal side effects of the Pill?

While weight gain and breast enlargement are not common side effects of the Pill, there are plenty of normal side effects that occur, though most will subside within a few months of starting the Pill. These include nausea, mild headaches, irregular bleeding between periods and mild breast tenderness, according to Dr. Burke. If any of these symptoms are severe or persist for several months, contact your doctor. You may want to try a different pill or another form of contraception.

 

So if the fear of weight gain is preventing you from going on the Pill—don’t worry. Weight gain is very atypical. If you’re nervous about side effects (but you shouldn’t be!) you can always try non-hormonal birth control or other forms that have fewer side effects until you find the one that’s right for you.

Get more HC!

Get the best of Her Campus, right in your inbox! Learn more.

About The Author

Katie is a member of Class of 2015 at Johns Hopkins University. She is a Writing Seminars major and is minoring in Psychology and Women, Gender & Sexuality Studies. A Cleveland, Ohio native, Katie has interned for the National Partnership for Women & Families, EMILY's List,  Cleveland Magazine and mental_floss magazine. Besides writing for Her Campus, Katie is a member of the Hopkins Wind Ensemble, Hopkins Feminists, JHU's chapter of Kappa Alpha Theta and A Place to Talk, a peer-counseling service at JHU. She loves cats, Gilmore Girls, J.Crew and wants to become C.J. Cregg when she grows up.